Skip to main content

Almost everywhere Hölder continuity of gradients to non-diagonal parabolic systems


We present a local almost everywhere C 1,α-regularity result for a general class of p-nonlinear non-diagonal parabolic systems. The main part of the considered systems depends on space-time variable, solution and symmetric part of the gradient of solution. To obtain our result, we adapt for the symmetric-gradient case techniques developed for the full-gradient case by Duzaar, Mingione and coauthors.


  1. Apushkinskaya D., Bildhauer M., Fuchs M.: Steady states of anisotropic generalized Newtonian fluids. J. Math. Fluid Mech. 7(2), 261–297 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  2. Beirão da Veiga H., Crispo F.: On the global W 2,q regularity for nonlinear N-systems of the p-Laplacian type in n space variables. Nonlinear Anal. 75(11), 4346–4354 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  3. Bojarski, B., Hajł asz, P.: Pointwise inequalities for Sobolev functions and some applications. Studia Math., 106 (1) (1993)

  4. Breit D., Fuchs M.: The nonlinear Stokes problem with general potentials having superquadratic growth. J. Math. Fluid Mech. 13(3), 371–385 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  5. Campanato S.: Equazioni paraboliche del secondo ordine e spazi \({\mathcal{L}^{2,\theta}(\Omega,\delta)}\). Ann. Mat. Pura Appl. 73(4), 55–102 (1966)

    Article  MATH  MathSciNet  Google Scholar 

  6. Desvilettes L., Villani C.: On a variant of Korn’s inequality arising in statistical medanics. ESAIM Control Optim. Calc. Var. 8, 603–619 (2002)

    Google Scholar 

  7. DiBenedetto E.: Degenerate parabolic systems. Springer, Berlin (1993)

    Book  Google Scholar 

  8. Diening L., Stroffolini B., Verde A.: The ϕ-harmonic approximation and the regularity of ϕ–harmonic maps. J. Differ. Equ. 253(7), 1943–1958 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  9. Duzaar F., Mingione G.: Second order parabolic systems, optimal regularity and singular sets of solutions. AIHP – AN 22, 705–751 (2005)

    MATH  MathSciNet  Google Scholar 

  10. Duzaar, F., Mingione, G., Steffen, K.: Parabolic Systems with Polynomial Growth and Regularity, Memoirs A.M.S. 214, 2011

  11. Eidelman, S., Zhitarashu, N.: Parabolic Boundary Value Problems, Birkhäuser, 1998

  12. Friedrichs K.: On the boundary-value problems of the theory of elasticity and Korn’s inequality. Ann. of Math. (2) 48, 441–471 (1947)

    Article  MATH  MathSciNet  Google Scholar 

  13. Kaplický P., Málek J., Stará J.: Global-in-time Hlder continuity of the velocity gradients for fluids with shear-dependent viscosities. NoDEA Nonlinear Differential Equations Appl. 9(2), 175–195 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  14. Korn A.: Die Eigenschwingungen eines elastischen Körpers mit ruhender Oberfläche. Akad. der Wiss., München, Math. phys. Klasse, Ber. 36, 351 (1906)

    Google Scholar 

  15. Kronz M.: Partial regularity results for minimizers of quasiconvex functionals of higher order. AIHP – AN 19, 81–112 (2002)

    MATH  MathSciNet  Google Scholar 

  16. Nečas, J., Málek, J., Ruzička, M., Rokyta, M.: Weak and measure-valued solutions to evolutionary PDEs. Chapman & Hall (1996)

  17. Prüss J., Bothe D.: Lp-theory for a class of non-Newtonian fluids. SIAM J. Math. Anal. 39(2), 379–421 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  18. Schlag W.: Schauder and Lp estimates for parabolic systems via Campanato spaces. Comm. P.D.E. 21(7–8), 1141–1175 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  19. Seregin G., Ladyzhenskaya O.: On partial regularity of suitable weak solutions to the three-dimensional Navier-Stokes equations. J. Math. Fluid Mech. 1(4), 356–387 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  20. Simon, L.: Theorems on regularity and singularity of energy minimizing maps, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1996

  21. Solonnikov V.: L p estimates for solutions to the initial boundary-value problem for the generalized Stokes system in a bounded domain. J. Math. Sci. 105(5), 2448–2484 (2001)

    Article  MathSciNet  Google Scholar 

  22. Tolksdorf P.: Everywhere-regularity for some quasilinear systems with a lack of ellipticity. Ann. Mat. Pura Appl. (4) 134, 241–266 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  23. Uhlenbeck K.: Regularity for a class of non-linear elliptic systems. Acta Math. 138(3-4), 219–240 (1977)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jan Burczak.

Additional information

Supported by the International Ph.D. Projects Programme of Foundation for Polish Science within the Innovative Economy Operational Programme 2007–2013. Partially supported by the National Science Centre (NCN) grant no. 2011/01/N/ST1/05411.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.

Reprints and Permissions

About this article

Cite this article

Burczak, J. Almost everywhere Hölder continuity of gradients to non-diagonal parabolic systems. manuscripta math. 144, 51–90 (2014).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)

  • MSC 35K55
  • MSC 35B65
  • MSC 35K92